Home » Frequently asked Questions on Health » Can meningitis lead to seizures in children?

Can meningitis lead to seizures in children?

Q: My 2-year-old child got fits 8 months ago due to Meningitis. She became conscious after 12 hours. The doctor prescribed Gardinal for some days. After 1 month, we took EEG, which showed some abnormality. Now, she is taking Valparin 8 ml (morning 4 and evening 4). For how long does she have to take this medicine? What are the side effects of this medicine? Can I send her to play? Is there a chance for a second attack?

A:Seizures (fits) are common during the course of bacterial meningitis. Immediate therapy includes intravenous diazepam and other supportive measures for maintenance of breathing. Serum glucose, calcium, and sodium levels should be monitored to rule out a metabolic aetiology. After immediate management of seizures, patients should receive anticonvulsants, preferably phenytoin (10-20 mg/kg loading dose and 5 mg/kg/24 hr maintenance) or sodium valproate/valparin (10-15 mg/kg/24 hr in 2-3 doses) to reduce the likelihood of recurrence of seizures. Phenobarbitone is not preferred due to its CNS depression. Drug levels should be monitored to maintain them in therapeutic range. Follow up EEG and imaging studies (CT or MRI) are necessary to decide the duration of therapy and drug withdrawal. Valparin therapy can lead to hepatic (liver) failure with fatalities especially in children less than 2 years of age. Other side effects include drowsiness, irritability, headache, and tremors, hearing loss, hyperammonaemia, nausea, vomiting, diarrhoea, pancreatitis, thrombocytopaenia and weight gain. Hence good clinical monitoring with follow up is a must in all young children receiving valparin therapy.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------